Alert archive / Utah / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 28, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 29, 2013, 2:36 PM MDT for Tooele County, Utah. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2013, 2:36 PM MDT (20:36 UTC)
- Expired
- Aug 29, 2013, 3:15 PM MDT
- In force
- 39 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 141 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 8.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 1389 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
575 WUUS55 KSLC 292036 SVRSLC UTC045-292115- /O.NEW.KSLC.SV.W.0028.130829T2036Z-130829T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 236 PM MDT THU AUG 29 2013 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN TOOELE COUNTY IN UTAH * UNTIL 315 PM MDT * AT 234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 29 MILES SOUTH OF WENDOVER... MOVING NORTHEAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE... WENDOVER... INTERSTATE 80 FROM THE UTAH NEVADA BORDER TO NEAR THE BONNEVILLE SALT FLATS... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. && LAT...LON 4087 11407 4099 11388 4024 11339 4010 11406 TIME...MOT...LOC 2035Z 238DEG 25KT 4033 11414 $$ KRUSE
1 follow-up statement
307 WWUS55 KSLC 292101 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 301 PM MDT THU AUG 29 2013 UTC045-292115- /O.CON.KSLC.SV.W.0028.000000T0000Z-130829T2115Z/ TOOELE UT- 301 PM MDT THU AUG 29 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR NORTHWESTERN TOOELE COUNTY... AT 259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 23 MILES SOUTH OF WENDOVER...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE... RURAL WESTERN TOOELE COUNTY LAT...LON 4087 11407 4099 11388 4024 11339 4010 11406 TIME...MOT...LOC 2101Z 238DEG 25KT 4043 11394 $$ KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 9:40 AM MDT, 4 hours 56 minutes earlier.
Area forecast discussion, Aug 29, 9:40 AM MDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 940 AM MDT THU AUG 29 2013 .SYNOPSIS...SOMEWHAT DRIER AIR WILL MOVE INTO THE INTERMOUNTAIN WEST TODAY AS HIGH PRESSURE BUILDS OVER THE REGION. DEEPER MOISTURE IS EXPECTED TO MOVE INTO SOUTHERN UTAH BEGINNING FRIDAY...THEN INTO NORTHERN UTAH FOR THE BEGINNING OF NEXT WEEK. && .DISCUSSION...SUNNY SKIES CONTINUE ACROSS MOST OF UTAH AND SOUTHWEST WYOMING THIS MORNING...AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE INTERMOUNTAIN WEST...SPREADING FROM ITS ESTABLISHED POSITION OVER THE CENTRAL CONUS. WITH THIS RIDGE INCREASING THE STABILITY OVER THE REGION...COVERAGE OF SHOWERS AND THUNDERSTORMS TODAY IS EXPECTED TO BE DECREASED COMPARED TO MUCH OF THE LAST WEEK. MOST CONVECTIVE INITIATION SHOULD OCCUR OVER THE HIGHER TERRAIN...WITH ISOLATED STORMS MOVING OFF INTO ADJACENT VALLEY LOCATIONS. THAT SAID...SOME CONCERN EXISTS FOR THE DEEP MOISTURE JUST SOUTH OF THE UTAH/ARIZONA BORDER...WITH PRECIPITABLE WATER VALUES IN EXCESS OF 1 INCH IN A VERY TIGHT MOISTURE GRADIENT. WILL HAVE TO KEEP AN EYE ON FAR SOUTHERN UTAH FOR A FLASH FLOOD THREAT IF THAT DEEPER MOISTURE MAKES ITS WAY INTO THE STATE...BUT FOR NOW MOST ANALYSES AND FORECASTS KEEP THE BEST INSTABILITY SOUTH INTO ARIZONA AND NEVADA. FOR THE NORTHERN HALF OF THE CWA...A DRY WEST-NORTHWESTERLY FLOW SHOULD ESTABLISH ITSELF TOMORROW THROUGH SUNDAY...AS A TROUGH PASSES WELL NORTH OF THE REGION. DEEPER MOISTURE WILL MOVE INTO FAR SOUTHERN UTAH ON FRIDAY...WITH THE BEST MOISTURE AND INSTABILITY LINGERING NEAR THE UTAH/ARIZONA BORDER THROUGH THE WEEKEND. THERE ARE CURRENTLY SOME TIMING DIFFERENCES IN THE MOISTURE SURGE FOR THE NORTHERN HALF OF THE CWA BETWEEN THE 00Z ECMWF AND THE 06Z GFS. THE EC CURRENTLY RETAINS YESTERDAYS SOLUTION...WHICH HAS MOISTURE RETURNING FOR MUCH OF THE AREA ON LABOR DAY. THE 06Z GFS HAS SLOWED DOWN THIS MOISTURE RETURN...WITH MONDAY REMAINING DRY IN THE NORTH AND TUESDAY BEING THE MORE ACTIVE DAY. 12Z RUNS MAY ADD SOME CONFIDENCE IN HOW THE BEGINNING OF NEXT WEEK WILL PLAY OUT. THE FORECAST FOR TODAY LOOKS TO BE IN GOOD SHAPE AND NO UPDATES ARE PLANNED FOR THIS MORNING. && .AVIATION...THERE IS A 20 PERCENT CHANCE THAT A THUNDERSTORM WILL IMPACT THE SLC TERMINAL THROUGH TODAY...WITH GUSTY ERRATIC WINDS POSSIBLE NEAR THESE STORMS. OTHERWISE...SURFACE WINDS ARE EXPECTED TO SWITCH TO THE NORTHWEST BETWEEN 19Z AND 21Z...WITH ONLY A SLIGHT CHANCE THAT SOUTHERLIES WILL PERSIST THROUGH 22Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && SCHOENING/CONGER FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 29, 9:53 AM MDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 953 AM MDT THU AUG 29 2013 UTZ001>016-019>021-517-518-WYZ021-301200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 953 AM MDT THU AUG 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THIS AFTERNOON THROUGH EARLY THIS EVENING. A FEW OF THESE SHOWERS AND STORMS COULD PRODUCE BRIEF HEAVY RAIN AND GUSTY WINDS...MAINLY OVER THE SOUTHERN THIRD OF UTAH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ABUNDANT MOISTURE ACROSS THE SOUTHERN HALF OF UTAH WILL PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THAT REGION THROUGH THE FIRST OF NEXT WEEK. THE FLASH FLOOD RISK WILL INCREASE BEGINNING FRIDAY. SLOT CANYONS...NORMALLY DRY WASHES...BURN SCARS AND URBAN AREAS WILL BE PRONE TO FLASH FLOODING EACH AFTERNOON AND EVENING THROUGH WEDNESDAY. OVER NORTHERN UTAH TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE OUTLOOK PERIOD. SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE OVER THE WEEKEND AS SOMEWHAT DRIER AIR WILL MOVE INTO THE AREA FROM THE WEST. MOISTURE WILL WORK BACK NORTH EARLY NEXT WEEK BRINGING AN INCREASING THREAT FOR SHOWERS AND THUNDERSTORMS DURING THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:55 PM MDT | Special Weather Statement | SLC | Box Elder | 65 min |
| Aug 29, 3:12 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 48 min |
| Aug 29, 3:53 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 67 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.